Patient Safety Tip of the Week

September 15, 2015

Another Possible Good Use of a Checklist

 

 

Seems like we’ve been talking a lot about checklists lately (see our columns for May 2015 “The Great Checklist Debate”, August 25, 2015 “Checklist for Intrahospital Transport”, and September 1, 2015 “Smarter Checklists”). This week we describe a point-of-care checklist that was introduced as part of a response to a root cause analysis of a chemotherapy incident.

 

ISMP Canada has reported a case in which a patient intended to receive a chemotherapy infusion over a 7-day period instead received it over 2 days (ISMP Canada 2015). The infusion pump was intended to deliver a fluorouracil infusion at a rate of 1.5 mL/h but it actually delivered the medication at a rate of 5mL/h. The patient was briefly hospitalized after the error was recognized but, fortunately, was able to be discharged shortly thereafter.

 

Déjà vu! The above case is remarkably similar to ones described in several of our previous columns. Our September 11, 2007 Patient Safety Tip of the Week “Root Cause Analysis of Chemotherapy Overdose” described a case involving a 43 year old woman who was being treated for an advanced nasopharyngeal carcinoma with a chemotherapy protocol of high-dose fluorouracil and cisplatinum. The chemotherapy was to be given intravenously by an infusion pump over a 4-day period. However, the pump was inadvertently programmed to infuse the entire contents over a 4-hour period instead. The patient died as a result of the mishap. We refer you back to that column for details about the numerous contributory factors and root causes found in that case.

 

In our April 6, 2010 Patient Safety Tip of the Week “Cancer Chemotherapy Accidents” we discussed a case of a patient, being treated for a nasopharyngeal carcinoma, who was to receive the total 5-FU dose over 5 days but the IV pump had erroneously been programmed to administer the dose over 5 hours. From the patient safety perspective, the key factor was a problem programming of the pumps. In fact, there were actually two cases and it was the first case (administering several days worth of a much less toxic agent to a different patient) that alerted the pharmacists that the above patient might have inadvertently received the overdose of 5-FU. The hospital was using pumps that looked very similar but some were programmed in milliliters per hour and others in milliliters per day. Despite a double check by two pharmacists, the error was not noticed until the first patient happened to call the hospital and tell them that her infusion had gone in over several hours rather than several days. Note that in the case in our 2007 column a double check also failed to detect the programming error on the pump. Though we do advocate double checks for high-alert medications we need to remain cognizant of the fact they are not flawless (see our October 16, 2012 Patient Safety Tip of the Week “What is the Evidence on Double Checks?”).

 

The current ISMP Canada article nicely describes the elastomeric infusion pump, which is non-electronic and does not require batteries or other equipment and comes in a variety of sizes and flow rates so they have some advantages for allowing patients to receive infusions at home.

 

As one of several strategies to reduce the risk of a recurrence of such adverse events the RCA team, with input from human factors experts and front-line staff, developed a point-of-care checklist. This is attached to the elastomeric infusion pump at the point of care by the healthcare provider and discussed with the patient and their family and/or caregivers. This configuration is designed to provide a visual cue when checking the infusion pump. The checklist is affixed to the outer plastic wrap of the pump so that information on the pharmacy label such as the patient name, drug name, dosage, duration and rate of infusion (in mL/h) also remains clearly visible on the pump.

 

The checklist itself is quite simple:

   Rate (mL/h) stamped on pump matches Dr. order and Pharmacy label

   Clamps are OPEN

   Patient aware of disconnection date and time ______________

   Supplies provided for spill and/or disconnect

 

In addition to involving the patient in the checklist process, this point-of-care label/checklist remains with the pump, so the patient, family or other caregivers, and all healthcare providers can easily refer to and confirm completion of the checklist steps.

 

ISMP Canada also indicated it is working with manufacturers to help develop additional safety strategies that could be incorporated into the elastomeric infusions pumps.

 

One thing we would like to see would be a simple sheet of paper with red lines showing where the expected markings on the pump should be on each day of the intended infusion. The patient (or family/caregiver) could then hold the paper up against the pump and see whether the “anticipated” markings lined up with the actual markings. On day 1 you’d probably also want markings to indicate where the pump markings should be at perhaps 6, 12, 18, and 24 hours so that the patient would be able to identify much sooner a rate that was too rapid.

 

But one key thing still really bothers us. In our two previous columns we noted no one seemed to be asking “what is the highest dose that a patient could tolerate in one day (or less) if there was inadvertent administration of the infusion?”. A safety culture would design the protocol with sublethal dosages that would protect the patient in the event of “what can go wrong will go wrong”. It also would not put the healthcare workers at the “sharp end” in a situation none of us would want to be in.

 

The current ISMP Canada article notes that the elastomeric pump provides “convenience” in that it allows the patient to receive the chemotherapy at home. Is it just for the patient’s convenience? Or is it really for the convenience of the healthcare “system”? Yes, it would save healthcare dollars if the patient did not need to come in daily for an infusion or have a home health nurse administer the infusion at home daily. But if someone were to tell us that “We are hanging this potentially lethal dose of medication for your convenience. Nothing will probably go wrong.” we’d be throwing convenience out the door!

 

So the point-of-care checklist described in the ISMP Canada article may be a good one. But when it comes to potentially lethal consequences we are better off using forcing functions or constraints to avoid those consequences even if they are rare.

 

 

Update 9/15/2015:

We neglected to include another great recent ISMP column on fluorouracil infusion overdoses (ISMP 2015). ISMP has received 3 new reports of such incidents in 2015 and reviewed multiple old cases as well. They have excellent descriptions of the factors contributing to such errors and make recommendations regarding: (1) prescribing clearly (with orders being for single daily doses rather than total course doses) (2) review how you certify your staff for all aspects of chemotherapy management (3) use pumps with safeguards (4) provide education and validate competency (5) enhance independent double checks (6) standardize how key information is displayed on pharmacy labels (7) educate patients about the pump process and how to check to see the infusion is not too rapid. We refer you to the ISMP article for details on each of those recommendations. They have a very good discussion about how easy it may be to choose the wrong pump or enter the wrong dosing programs. They also have good recommendations about managing toxicity.

 

All good recommendations but, again, we still feel strongly that the biggest danger is hanging an IV containing a potentially lethal dose of fluorouracil (or any chemotherapy agent for that matter) and hoping that nothing will go wrong with that infusion. It makes much more sense, from a safety perspective, to hang smaller (sublethal) doses daily rather than hanging a whole course’s worth of fluorouracil to be infused over several days for the sake of “convenience”.

 

 

 

References:

 

 

ISMP Canada. Selection of Incorrect Medication Pump Leads to Chemotherapy Overdose. ISMP Canada Safety Bulletin 2015; 15(7): 1-4 August 26, 2015

http://www.ismp-canada.org/download/safetyBulletins/2015/ISMPCSB2015-07_MedicationPump.pdf

 

 

ISMP (Institute for Safe Medication Practices). ISMP Accidental overdoses involving fluorouracil infusions. ISMP Medication Safety Alert! Acute Care Edition 2015; June 18, 2015

http://www.ismp.org/newsletters/acutecare/showarticle.aspx?id=111

 

 

 

 

 

Print “PDF version

 

 

 

 

 

 


 

http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

What’s New in the Patient Safety World Archive